Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 272, NWS Dodge City, KS

July 5, 2004Finney County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 5, 2004, 10:04 PM CDT for Finney County, Kansas. It was in force for 86 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2004, 10:04 PM CDT (03:04 UTC)
Expired
Jul 5, 2004, 11:30 PM CDT
In force
86 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Finney County, KS

The radar

The Dodge City radar (KDDC), 84 km from the middle of the area, began a volume at 03:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 10:38 PM CDTTSTM WND GST 6010 N Garden City, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 5:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.1 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2004-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2977 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2004-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2977 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1588 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 060304
SVRDDC
KSC055-060430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1004 PM CDT MON JUL 5 2004

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FINNEY COUNTY IN SOUTHWEST KANSAS.

* UNTIL 1130 PM CDT

* AT 1002 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 21
  MILES NORTH OF HOLCOMB...MOVING SOUTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF FINNEY COUNTY...
  HOLCOMB...
  GARDEN CITY...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3826 10100 3816 10110 3784 10095 3786 10069
      3798 10068 3816 10045
$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:38 PM CDT, 7 hours 26 minutes earlier.

Area forecast discussion, Jul 5, 2:38 PM CDT, 7 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
238 PM CDT MON JUL 5 2004

.DISCUSSION...

DAYS 1-2...

A STRONG SHORTWAVE TROUGH, AT LEAST BY JULY STANDARDS, WAS
APPROACHING THE WESTERN PLAINS EARLY THIS AFTERNOON. THE LEADING
EDGE OF THE ASSOCIATED MID-LEVEL COOLING WAS MANIFESTED IN THE
EASTERN DEVELOPMENT OF MID-LEVEL CLOUD THIS MORNING ON THE CHEYENNE
RIDGE. ALTHOUGH MOISTURE IS VERY LIMITED, ELEVATED HEATING, ALONG
WITH THE COLD AIR ALOFT(ABOVE 700MB) WITH THE WAVE, HAS INITIATED
SURFACE BASED STORMS ACROSS THE WESTERN NE PANHANDLE AND NORTHERN
COLORADO AS OF 2 PM. THESE STORMS WILL EXPAND IN AREAL COVERAGE AND
PROPAGATE E/SE THROUGH THIS EVENING. THERE WAS A GRADUAL INCREASE IN
LOW-LEVEL MOISTURE EASTWARD INTO WESTERN KANSAS AS OF 2 PM, BUT THE
REALLY RICH MOISTURE WAS CONFINED ALONG AND SOUTH OF A RETREATING
OUTFLOW BOUNDARY THAT STRETCHED FROM GRUVER, TX TO P28 TO EMPORIA.
AS THE WAVE APPROACHES, A 30-40KT LOW-LEVEL JET WILL DRAW THIS MOIST
AIR QUICKLY NORTHWARD. BY THIS EVENING, THE COLORADO STORMS WILL BE
ENCOUNTERING THE GOOD MOISTURE. WITH MODERATE LOW-MID LEVEL FLOW,
THESE STORMS COULD BE SEVERE. 3-HR FLASH FLOOD GUIDANCE NUMBERS ARE
1 TO 1.8 INCHES ACROSS THE NORTHEAST PART OF OUR COUNTY WARNING
AREA. I FEEL THAT THESE NUMBERS COULD BE EXCEEDED TONIGHT, LEADING
TO THE FLOODING OF CREEKS, STREAMS AND LOW-LYING AREAS. HENCE, A FLOOD
WATCH HAS BEEN ISSUED FOR 8 OF OUR COUNTIES IN CENTRAL KANSAS. THE
STORMS MAY BE MORE SCATTERED IN THE FAR SOUTHWEST, BUT THE MAJORITY
OF CENTRAL/SW KS SHOULD SEE RAIN, HENCE 100% POPS FOR DDC NORTH AND
EAST, WITH SLIGHTLY LOWER POPS SW. MORE STABLE AIR WILL MOVE IN
BEHIND THE MCS TUESDAY AND NO PRECIPITATION IS EXPECTED. A STRONG
WARM ADVECTION PATTERN SHOULD RESUME LATE TUESDAY NIGHT AND
WEDNESDAY. BY LATE WEDNESDAY AFTERNOON, THE PLAINS WILL BE IN WNW
FLOW ALOFT, WITH PLENTY OF INSTABILITY ALONG AND EAST OF THE SFC
TROUGH/DRYLINE. MOISTURE CONVERGENCE MAY BE ENHANCED ALONG THE WARM
FRONT(THIS FRONT MAY BE SLOWED IN ITS NORTHWARD PROGRESSION BY
OUTFLOW FROM SOUTHERN PLAINS STORMS TUESDAY NIGHT). THE
INTERSECTION OF THESE BOUNDARIES WILL BE A PREFERRED AREA FOR STORM
INITIATION.  ALSO, 500MB TEMPS WILL BE FAIRLY CHILLY FOR EARLY
JULY(-10C), LEADING TO STEEP LAPSE RATES. AFTERNOON HIGHS SHOULD
REACH THE LOWER 90S WITH BREEZY SOUTH WINDS. THIS ACTIVITY COULD
DEVELOP INTO A CLUSTER OF STORMS WEDNESDAY NIGHT.

DAYS 3-7...

FORECAST CHALLENGE IN THE EXTENDED PERIOD ARE TEMPERATURES AND
RAINFALL FOR THE WEEKEND INTO EARLY NEXT WEEK. GFS AND EURO SIMILAR
IN PUSHING A WEAK FRONT BOUNDARY INTO SOUTHWEST KANSAS WITH A
DISTURBANCE IN SOUTHWEST FLOW ALOFT ON SATURDAY. THEN ON SUNDAY THE
700MB TEMPS COOL OFF ENOUGH TO CONTINUE A MENTION OF POPS. SOUTHEAST
UPSLOPE FLOW CONTINUES ON MONDAY INTO EARLY NEXT WEEK. HAVE RAISED
TEMPS SEVERAL AREAS TO BE MORE IN LINE WITH AREA GRIDS.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 61 81 61 90 /100 00 20 20
GCK 60 80 59 91 /100 00 20 20
EHA 61 81 61 92 / 50 00 20 20
LBL 61 81 62 92 / 80 00 20 20
HYS 60 81 58 89 /100 00 20 20
P28 63 83 63 90 /100 50 00 20
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.

&&

FINCH
Hazardous weather outlook, Jul 5, 1:06 PM CDT, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
106 PM CDT MON JUL 5 2004

KSZ043-061>063-074>079-084-085-061000-
EDWARDS-FINNEY-FORD-GRANT-GRAY-HAMILTON-HASKELL-KEARNY-MORTON-SCOTT-
STANTON-STEVENS-
106 PM CDT (1206 PM MDT) MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS

.DAY ONE...TODAY AND TONIGHT.

WIDESPREAD THUNDERSTORMS ARE LIKELY TONIGHT. SOME OF THESE WILL BE
SEVERE WITH LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. MINOR
FLOODING OF CREEKS AND STREAMS IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS THIS WEEKEND BUT THE DETAILS
ARE UNCLEAR.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL LIKELY BE NEEDED AFTER 7 PM.

KSZ080-081-086>090-061000-
BARBER-CLARK-COMANCHE-KIOWA-MEADE-PRATT-SEWARD-
106 PM CDT MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS

.DAY ONE...TODAY AND TONIGHT.

ISOLATED SEVERE STORMS ARE POSSIBLE AFTER 4 PM. THESE STORMS
MAY CONTAIN HAIL UP TO QUARTER SIZE AND WIND GUSTS UP TO 60 MPH.

MORE WIDESPREAD STORMS, SOME OF WHICH COULD BE SEVERE, WILL OCCUR
AFTER MIDNIGHT TONIGHT. MINOR FLOODING OF CREEKS AND STREAMS IS
POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS THIS WEEKEND BUT THE DETAILS
ARE UNCLEAR.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED AFTER 4 PM.

KSZ030-031-044>046-064>066-061000-
ELLIS-HODGEMAN-LANE-NESS-PAWNEE-RUSH-STAFFORD-TREGO-
106 PM CDT MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS

.DAY ONE...TODAY AND TONIGHT.

WIDESPREAD THUNDERSTORMS ARE LIKELY TONIGHT. SOME OF THESE WILL BE
SEVERE WITH LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. FLOODING OF
CREEKS AND STREAMS IS POSSIBLE SINCE THE GROUND IS ALREADY SATURATED.
A FLOOD WATCH IS IN EFFECT UNTIL 6 AM TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS THIS WEEKEND BUT THE DETAILS
ARE UNCLEAR.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL BE NEEDED, ESPECIALLY AFTER 9 PM.

FINCH

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 9:39 PM CDTSevere Thunderstorm WarningDDCHamilton66 min
Jul 5, 10:01 PM CDTSevere Thunderstorm WarningDDCKearny69 min
Jul 5, 10:07 PM CDTSevere Thunderstorm WarningDDCScott43 min
Jul 5, 10:27 PM CDTSevere Thunderstorm WarningDDCStanton63 min
Jul 5, 10:39 PM CDTSevere Thunderstorm WarningDDCGrant66 min
Jul 5, 10:47 PM CDTSevere Thunderstorm WarningDDCHodgeman58 min
Jul 5, 10:53 PM CDTSevere Thunderstorm WarningDDCHaskell67 min
Jul 5, 11:03 PM CDTSevere Thunderstorm WarningDDCEllis27 min
Jul 5, 11:19 PM CDTSevere Thunderstorm WarningDDCGray, Meade, Seward91 min
Jul 5, 11:44 PM CDTSevere Thunderstorm WarningDDCFord46 min
Jul 6, 12:01 AM CDTSevere Thunderstorm WarningDDCEdwards59 min
Jul 6, 12:25 AM CDTSevere Thunderstorm WarningDDCClark50 min
Jul 6, 12:29 AM CDTSevere Thunderstorm WarningDDCMorton61 min
Jul 6, 12:30 AM CDTSevere Thunderstorm WarningDDCComanche45 min
Jul 6, 12:38 AM CDTSevere Thunderstorm WarningDDCKiowa52 min
Jul 6, 12:49 AM CDTSevere Thunderstorm WarningDDCPratt86 min
Jul 6, 1:04 AM CDTSevere Thunderstorm WarningDDCBarber91 min
Jul 6, 1:12 AM CDTSevere Thunderstorm WarningDDCComanche33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.